Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 17, NWS Midland/Odessa, TX

March 28, 20176 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 28, 2017, 3:37 AM CDT for 6 counties in Texas. It took effect at Mar 28, 2017, 1:00 PM CDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 3:37 AM CDT (08:37 UTC)
In effect from
Mar 28, 2017, 1:00 PM CDT
Expired
Mar 28, 2017, 9:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Gaines County, TX, Loving County, TX, Pecos County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 6:11 PM CDTNON-TSTM WND GST 691 Nw Fort Stockton, TXDRY MICROBURST
Mar 28, 6:19 PM CDTNON-TSTM WND GST 582 N Coyanosa, TX
Mar 28, 6:23 PM CDTTSTM WND GST 612 Nw Wink, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3564 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWUS84 KMAF 280837
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
337 AM CDT Tue Mar 28 2017

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR WARM, 
DRY AND WINDY CONDITIONS ALONG AND WEST OF A SEMINOLE TO FORT 
STOCKTON LINE...

.An upper level storm system will move over the region Today. 
Strong southwest to west winds will combine with high 
temperatures 5 to 10 degrees above normal, and minimum relative 
humidity around 15 percent, and result in critical fire weather 
conditions along and west of a Seminole to Fort Stockton line.

NMZ114-115-TXZ045-050-057>060-067-074-075-080-258-282300-
/O.UPG.KMAF.FW.A.0012.170328T1800Z-170329T0200Z/
/O.NEW.KMAF.FW.W.0017.170328T1800Z-170329T0200Z/
Guadalupe Mountains-Southeast Plains-Gaines-Andrews-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Pecos-Marfa Plateau-
337 AM CDT Tue Mar 28 2017 /237 AM MDT Tue Mar 28 2017/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT TO 9 PM CDT FOR 
RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 MPH OR 
GREATER, AND HIGH TO VERY HIGH FIRE DANGER...

* HUMIDITY...10 to 15%.

* WIND...Southwest to west winds 20 to 35 mph with gusts to 50
  mph.

* TEMPERATURES...5 to 10 degrees above normal. 

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly.  A combination of 
strong winds, low relative humidity and warm temperatures can 
contribute to dangerous fire behavior.

&&

$$
2 follow-up statements
815 
WWUS84 KMAF 280841 CCA
RFWMAF

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Midland/Odessa TX
341 AM CDT Tue Mar 28 2017

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR WARM, 
DRY AND WINDY CONDITIONS ALONG AND WEST OF A SEMINOLE TO FORT 
STOCKTON LINE...

.An upper level storm system will move over the region Today. 
Strong southwest to west winds will combine with high 
temperatures 5 to 10 degrees above normal, and minimum relative 
humidity around 15 percent, and result in critical fire weather 
conditions along and west of a Seminole to Fort Stockton line.

NMZ114-115-TXZ045-050-057>060-067-074-075-080-258-282045-
/O.UPG.KMAF.FW.A.0012.170328T1800Z-170329T0200Z/
/O.COR.KMAF.FW.W.0017.170328T1800Z-170329T0200Z/
Guadalupe Mountains-Southeast Plains-Gaines-Andrews-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Pecos-Marfa Plateau-
341 AM CDT Tue Mar 28 2017 /241 AM MDT Tue Mar 28 2017/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT TO 9 PM CDT FOR 
RELATIVE HUMIDITY OF 15% OR LESS, 20 FOOT WINDS OF 20 MPH OR 
GREATER, AND HIGH TO VERY HIGH FIRE DANGER...

* HUMIDITY...10 to 15%.

* WIND...Southwest to west winds 20 to 35 mph with gusts to 50
  mph.

* TEMPERATURES...5 to 10 degrees above normal.

* THUNDERSTORMS...Isolated dry lightning strikes. 

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly.  A combination of 
strong winds, low relative humidity and warm temperatures can 
contribute to dangerous fire behavior.

&&

$$
471 
WWUS84 KMAF 281932
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
232 PM CDT Tue Mar 28 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20' WINDS OF 20
MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER FOR THE GUADALUPE,
DAVIS, AND APACHE MOUNTAINS, SOUTHEAST NEW MEXICO PLAINS, PORTIONS
OF THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN, VAN HORN AND
THE HIGHWAY 54 CORRIDOR, REEVES COUNTY AND THE UPPER TRANS PECOS,
AND MARFA AND STOCKTON PLATEAUS...

.An upper level storm system will move through the region this afternoon
and tonight. Strong southwest to west winds will combine with 
high temperatures 5 to 10 degrees above normal, and consequent 
minimum relative humidity around 15 percent or less, to result in 
critical fire weather conditions along and west of a Seminole to 
Fort Stockton line.

NMZ114-115-TXZ045-050-057>060-067-074-075-080-258-290200-
/O.CON.KMAF.FW.W.0017.000000T0000Z-170329T0200Z/
Guadalupe Mountains-Southeast Plains-Gaines-Andrews-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ward-
Davis/Apache Mountains Area-Pecos-Marfa Plateau-
232 PM CDT Tue Mar 28 2017 /132 PM MDT Tue Mar 28 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20' WINDS OF 20
MPH OR MORE, AND HIGH TO EXTREME FIRE DANGER...

* HUMIDITY...6 to 15%.

* WIND...Southwest to west winds 20 to 35 mph with gusts to 50 
  mph.

* TEMPERATURES...5 to 10 degrees above normal.

* THUNDERSTORMS...Isolated dry lightning strikes.

* IMPACTS...any fires that develop will likely spread rapidly.  
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly.   A combination of
strong winds, low relative humidity and warm temperatures can
contribute to dangerous fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 28, 12:15 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 28, 12:15 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1215 AM CDT Tue Mar 28 2017

.DISCUSSION...

The latest Aviation Discussion is below.

&&

.AVIATION...

A low level jet will strengthen over the Permian Basin overnight,
and aid low level moisture transport northwestward.  Expect MVFR, if
not high end IFR, ceilings to develop and move over KMAF and KHOB,
but there is not enough certainty to include them at KINK.  Will
include low level wind shear at KMAF from 28/09Z to 28/14Z when the
low level jet will shift off to the northeast.  Southwesterly winds
will increase at all area terminals behind the mid/high clouds
moving eastward over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  75  45  76 /  20  10  10   0
Carlsbad                       47  71  43  79 /   0  20  10   0
Dryden                         54  80  51  82 /  40  10   0   0
Fort Stockton                  51  75  46  80 /  10  10  10   0
Guadalupe Pass                 47  62  43  71 /   0  10  10   0
Hobbs                          45  66  40  74 /   0  20  10   0
Marfa                          37  68  34  75 /   0  10  10   0
Midland Intl Airport           49  75  46  76 /  10  10  10   0
Odessa                         49  73  46  76 /  10  10  10   0
Wink                           48  74  43  79 /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for Guadalupe Mountains-Southeast Plains.

     High Wind Watch from 6 AM MDT Tuesday through Wednesday morning
     for Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from this afternoon through this evening for
     Andrews-Davis/Apache Mountains Area-Gaines-Guadalupe
     Mountains-Loving-Marfa Plateau-Pecos-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Watch from 7 AM CDT /6 AM MDT/ this morning through
     Wednesday afternoon for Davis/Apache Mountains Area-
     Guadalupe Mountains.

&&
Hazardous weather outlook, Mar 28, 3:27 AM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
327 AM CDT Tue Mar 28 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
327 AM CDT Tue Mar 28 2017 /227 AM MDT Tue Mar 28 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms will be possible over the eastern Permian
Basin, south through the Lower Trans Pecos this afternoon and
tonight.  Large hail, damaging winds, brief heavy rainfall and
frequent lightning strikes will be possible.

Warm, windy and dry conditions will create critical fire weather
conditions along and west of a Seminole to Fort Stockton line,
excluding the Guadalupe and Davis Mountains this afternoon.  A Red
Flag Warning has been issued for these areas this afternoon and early
evening.

A High Wind Warning has been issued for the Guadalupe Mountains
today where westerly winds of 35 to 45 mph and gusts near 60 mph are
expected.  A Wind Advisory has been issued for the southeastern New
Mexico Plains, Van Horn and Highway 54 corridor, Marfa Plateau and
Davis Mountains this afternoon and early evening.  Westerly winds of
25 to 35 mph and gusts of 50 mph are expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late this afternoon or this
evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:41 AM CDTHigh Wind WarningMAFLoving, Pecos, Ward, Winkler18 hr
Mar 28, 3:41 AM CDTWind AdvisoryMAF15 hr
Mar 28, 1:25 PM CDTSpecial Weather StatementMAFGlasscock35 min
Mar 28, 1:45 PM CDTSpecial Weather StatementMAFScurry45 min
Mar 28, 2:01 PM CDTSpecial Weather StatementMAFUpton44 min
Mar 28, 2:07 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton53 min
Mar 28, 2:15 PM CDTSpecial Weather StatementMAFHoward45 min
Mar 28, 2:24 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry66 min
Mar 28, 2:31 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell59 min
Mar 28, 2:59 PM CDTSevere Thunderstorm WarningMAFReagan, Upton61 min
Mar 28, 3:27 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry33 min
Mar 28, 3:53 PM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry112 min
Mar 28, 3:55 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry65 min
Mar 28, 3:56 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan34 min
Mar 28, 4:35 PM CDTSevere Thunderstorm WarningMAFGlasscock25 min
Mar 28, 5:08 PM CDTSpecial Weather StatementMAFAndrews, Ector, Ward, Winkler52 min
Mar 28, 5:13 PM CDTSpecial Weather StatementMAFJeff Davis, Reeves47 min
Mar 28, 5:46 PM CDTSpecial Weather StatementMAFGlasscock59 min
Mar 28, 5:58 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan62 min
Mar 28, 6:00 PM CDTSpecial Weather StatementMAFAndrews, Ector, Gaines, Martin, Winkler45 min
Mar 28, 6:03 PM CDTSpecial Weather StatementMAFLoving, Reeves, Ward, Winkler42 min
Mar 28, 6:15 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland45 min
Mar 28, 6:42 PM CDTSevere Thunderstorm WarningMAFEctor, Glasscock, Martin, Midland, Upton33 min
Mar 28, 6:52 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin68 min

Nearby

Red Flag Warnings in Texas, 2017Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.